Alert archive / Virginia / Tornado Warnings in 1998
Tornado Warning 6, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Apr 1, 1998, 6:50 PM EST for Caroline County, Hanover County, Virginia. It was in force for 25 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 1, 1998, 6:50 PM EST (23:50 UTC)
- Expired
- Apr 1, 1998, 7:15 PM EST
- In force
- 25 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Caroline County, VA, Hanover County, VA
The radar
The Norfolk radar (KAKQ), 107 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 1, 7:00 PM EST | Tornado F3 | Coatesville, VA | |
| Apr 1, 7:06 PM EST | Tornado F2 | Ruther Glen, VA | Supercell thunderstorm produced a tornado along a 9 mile path extending from near Coatesville in northwest Hanover county eastward into south central Caroline county southeast of Ruther Glen. The damage path was nearly continuous along this track, with damage |
| Apr 1, 7:10 PM EST | Hail 0.88 | Ruther Glen, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
922
WFUS01 KAKQ 012354
TORAKQ
VAC033-085-020015-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
650 PM EST WED APR 1 1998
THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 715 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
IN NORTH CENTRAL VIRGINIA
...CAROLINE COUNTY
IN CENTRAL VIRGINIA
...NORTHWESTERN HANOVER COUNTY
* AT 649 PM EST... NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 16 MILES WEST NORTHWEST OF ASHLAND OR 4 MILES
NORTHWEST OF MONTPELIER MOVING EAST NORTHEAST AT 30 MPH.
* SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
MONTPELIER BY 645 PM EST
BEAVER DAM BY 650 PM EST
COATESVILLE BY 655 PM EST
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME
OR BUSINESS IS AN INTERIOR ROOM ON THE LOWEST POSSIBLE FLOOR.
AVOID WINDOWS.
JK/NSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Apr 1, 9:40 AM EST, 9 hours 10 minutes earlier.
Area forecast discussion, Apr 1, 9:40 AM EST, 9 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 940 AM EST WED APR 1 1998 WBC...THANKS FOR COORD CALL. ONLY 2 MORE DAYS RDU...MENTION PSBL GUSTY WINDS IN TS THIS AFTN. 88D SHOWG SHWRS NOW ENTERING WRN COUNTIES. SM LTG IN SOUTHWARD EXTNSN OF LN IN NCNTRL NC. LTST SAT LOOP SHOWS LOTS CLDS AHD OF COLD FRONT NOW WORKING THRU FAR WESTERN VA. DEW POINTS CURRENTLY IN THE L-M60S ACRS FA. CURRENT FCST PRETTY MUCH ON TRACK. CAN PROB TAKE OUT MENTION OF TIMING OF PCPN THIS AFTN. CUD PUT MENTION OF GUSTY WINDS ACCOMPANYING TS THIS AFTN. MODIFIED AREA MORN UA HAS LI/S BTWN -4 AND -6 WITH CAPES 1000-1500. VERT WIND PROFILES SHOW LTL DIRECTIONAL SHEAR BUT SM SPEED SHEAR. CLOUD CVR SHUD HELP STABILITY BUT SM BREAKS LIKELY ESP ERN FA THIS AFTN. SEE GUD CHC SM STG WINDS MID-LATE AFTN AND WITH WBZ BTWN 9-10K FT GUD FOR PSBL HAIL. CWF...SMALL CRAFT ADVISORY UP TDY. RIC 78/52 73 SBY 73/52 73 ORF 79/57 74 ECG 80/56 64 20 CULLEN
In the hours before
Special weather statement, Apr 1, 4:10 PM EST, 2 hours 40 minutes before
NCZ014>017-030>032-020200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 410 PM EST WED APR 1 1998 THE STORM PREDICTION CENTER IN NORMAN OK HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR NORTHEAST NORTH CAROLINA UNTIL 10 PM. THE WATCH INCLUDES THE FOLLOWING COUNTIES... CHOWAN...CURRITUCK...GATES...PASQUOTANK...BERTIE...CAMDEN...AND PERQUIMANS REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A SEVERE THUNDERSTORM WARNING IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER. SERVICE. FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE LISTEN TO NOAA WEATHER RADIO AND OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/AKQ KELLER
Special weather statement, Apr 1, 4:10 PM EST, 2 hours 40 minutes before
NCZ014>017-030>032-020200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 410 PM EST WED APR 1 1998 THE STORM PREDICTION CENTER IN NORMAN OK HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR NORTHEAST NORTH CAROLINA UNTIL 10 PM. THE WATCH INCLUDES THE FOLLOWING COUNTIES... CHOWAN...CURRITUCK...GATES...PASQUOTANK...BERTIE...CAMDEN...AND PERQUIMANS REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A SEVERE THUNDERSTORM WARNING IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER. SERVICE. FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE LISTEN TO NOAA WEATHER RADIO AND OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/AKQ KELLER
Local storm report, Apr 1, 4:20 PM EST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VIRGINIA
420 PM EST WED APR 01 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM DRIVER VA TORNADO
04/01/98 SUFFOLK SIGHTING OF TORNADO ON THE
GROUND NEAR DRIVER AND
CONSTANCE WHARF AREA BY
LOCAL LAW ENFORCEMENT.
POWER LINES DOWN.
0200 PM KENBRIDGE VA TORNADO
04/01/98 LUNENBURG FUNNEL REPORTED NEAR THE
INTERSECTION OF ROUTE 655
AND 646 BY LOCAL LAW
ENFORCEMENT. SEVERAL TREES
DOWN.
0313 PM NORFOLK VA WATERSPOUT
04/01/98 NORFOLK TWO WATERSPOUTS REPORTED
JUST OFF THE OCEAN VIEW
AREA.
KLLLocal storm report, Apr 1, 4:20 PM EST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VIRGINIA
420 PM EST WED APR 01 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM DRIVER VA TORNADO
04/01/98 SUFFOLK SIGHTING OF TORNADO ON THE
GROUND NEAR DRIVER AND
CONSTANCE WHARF AREA BY
LOCAL LAW ENFORCEMENT.
POWER LINES DOWN.
0200 PM KENBRIDGE VA TORNADO
04/01/98 LUNENBURG FUNNEL REPORTED NEAR THE
INTERSECTION OF ROUTE 655
AND 646 BY LOCAL LAW
ENFORCEMENT. SEVERAL TREES
DOWN.
0313 PM NORFOLK VA WATERSPOUT
04/01/98 NORFOLK TWO WATERSPOUTS REPORTED
JUST OFF THE OCEAN VIEW
AREA.
KLLLocal storm report, Apr 1, 4:25 PM EST, 2 hours 25 minutes before
STORM REPORT CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
425 PM EST WED APR 01 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM DRIVER VA TORNADO
04/01/98 SUFFOLK SIGHTING OF TORNADO ON THE
GROUND NEAR DRIVER AND
CONSTANCE WHARF AREA BY
LOCAL LAW ENFORCEMENT.
POWER LINES DOWN.
0200 PM KENBRIDGE VA TORNADO
04/01/98 LUNENBURG FUNNEL REPORTED NEAR THE
INTERSECTION OF ROUTE 655
AND 646 BY LOCAL LAW
ENFORCEMENT. SEVERAL TREES
DOWN.
0313 PM NORFOLK VA WATERSPOUT
04/01/98 NORFOLK TWO WATERSPOUTS REPORTED
JUST OFF THE OCEAN VIEW
AREA.
KLLLocal storm report, Apr 1, 4:25 PM EST, 2 hours 25 minutes before
STORM REPORT CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
425 PM EST WED APR 01 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM DRIVER VA TORNADO
04/01/98 SUFFOLK SIGHTING OF TORNADO ON THE
GROUND NEAR DRIVER AND
CONSTANCE WHARF AREA BY
LOCAL LAW ENFORCEMENT.
POWER LINES DOWN.
0200 PM KENBRIDGE VA TORNADO
04/01/98 LUNENBURG FUNNEL REPORTED NEAR THE
INTERSECTION OF ROUTE 655
AND 646 BY LOCAL LAW
ENFORCEMENT. SEVERAL TREES
DOWN.
0313 PM NORFOLK VA WATERSPOUT
04/01/98 NORFOLK TWO WATERSPOUTS REPORTED
JUST OFF THE OCEAN VIEW
AREA.
KLLThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 2:09 PM EST | Tornado Warning | AKQ | Lunenburg | 31 min |
| Apr 1, 2:12 PM EST | Tornado Warning | AKQ | Nottoway | 33 min |
| Apr 1, 2:20 PM EST | Tornado Warning | AKQ | City of Suffolk | 35 min |
| Apr 1, 2:45 PM EST | Tornado Warning | AKQ | City of Norfolk, City of Portsmouth | 20 min |
| Apr 1, 5:14 PM EST | Severe Thunderstorm Warning | AKQ | Louisa | 31 min |
| Apr 1, 6:45 PM EST | Severe Thunderstorm Warning | AKQ | Caroline, Hanover | 30 min |
Nearby
Tornado Warnings in Virginia, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.